Alert archive / Missouri / Flood Watches in 2020
Flood Watch 1, NWS St. Louis, MO
NWS St. Louis, MO issued this flood watch at Jan 16, 2020, 2:57 PM CST for 23 counties in Missouri; 15 counties in Illinois. It took effect at Jan 17, 2020, 12:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 2:57 PM CST (20:57 UTC)
- In effect from
- Jan 17, 2020, 12:00 PM CST
- Expired
- Jan 18, 2020, 6:00 AM CST
- In force
- 18 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
All 38 counties
Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WGUS63 KLSX 162057 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 257 PM CST Thu Jan 16 2020 ILZ058>060-064-065-069-070-074-079-097>102-MOZ036-041-042-047>052- 059>065-072>075-084-085-099-171200- /O.NEW.KLSX.FA.A.0001.200117T1800Z-200118T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL- Madison IL-Saint Clair IL-Monroe IL-Pike MO-Boone MO-Audrain MO- Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO- Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, Sparta, Pittsfield, Alton, Edwardsville, Belleville, Cahokia, Bowling Green, Columbia, Mexico, Jefferson City, Fulton, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 257 PM CST Thu Jan 16 2020 ...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... The National Weather Service in Saint Louis has issued a * Flood Watch for portions of Illinois and Missouri...including the following counties...in Illinois...Bond IL...Calhoun IL... Clinton IL...Fayette IL...Greene IL...Jersey IL...Macoupin IL...Madison IL...Marion IL...Monroe IL...Montgomery IL...Pike IL...Randolph IL...Saint Clair IL and Washington IL. In Missouri...Audrain MO...Boone MO...Callaway MO...Cole MO... Crawford MO...Franklin MO...Gasconade MO...Iron MO...Jefferson MO...Lincoln MO...Madison MO...Moniteau MO...Montgomery MO... Osage MO...Pike MO...Reynolds MO...Saint Charles MO...Saint Francois MO...Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO...Warren MO and Washington MO. * from Friday afternoon through late Friday night * Heavy rainfall from last weekend has resulted in soils remaining saturated and river and lake levels being higher than normal. Another round of precipitation is expected on Friday afternoon and night where some areas will receive between 1 and 2 inches. Much of the precipitation is expected to be in the form of liquid and will quickly become runoff due to cold ground or already existing frozen precipitation on the ground. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch is advanced notice that conditions are favorable that may lead to flooding. People in the Watch area, especially in flood prone areas, should use this time to check on preparedness requirements. Stay informed, and be ready for action if flooding is observed or if a Flood Warning is issued. && $$ TES
3 follow-up statements
334 WGUS63 KLSX 170956 FFALSX Flood Watch National Weather Service Saint Louis MO 356 AM CST Fri Jan 17 2020 ILZ058>060-064-065-069-070-074-079-097>102-MOZ036-041-042-047>052- 059>065-072>075-084-085-099-172300- /O.CON.KLSX.FA.A.0001.200117T1800Z-200118T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL- Madison IL-Saint Clair IL-Monroe IL-Pike MO-Boone MO-Audrain MO- Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO- Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, Sparta, Pittsfield, Alton, Edwardsville, Belleville, Cahokia, Bowling Green, Columbia, Mexico, Jefferson City, Fulton, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 356 AM CST Fri Jan 17 2020 ...FLOOD WATCH REMAINS IN EFFECT FROM NOON CST TODAY THROUGH LATE TONIGHT... The Flood Watch continues for * portions of Illinois and Missouri...including the following counties...in Illinois...Bond IL...Calhoun IL...Clinton IL... Fayette IL...Greene IL...Jersey IL...Macoupin IL...Madison IL...Marion IL...Monroe IL...Montgomery IL...Pike IL... Randolph IL...Saint Clair IL and Washington IL. In Missouri... Audrain MO...Boone MO...Callaway MO...Cole MO...Crawford MO... Franklin MO...Gasconade MO...Iron MO...Jefferson MO...Lincoln MO...Madison MO...Moniteau MO...Montgomery MO...Osage MO... Pike MO...Reynolds MO...Saint Charles MO...Saint Francois MO... Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO... Warren MO and Washington MO. * from noon CST today through late tonight * Heavy rainfall from last weekend has resulted in soils remaining saturated and river and lake levels being higher than normal. Another round of precipitation is expected on Friday afternoon and night where some areas will receive between 1 and 2 inches. Much of the precipitation is expected to be in the form of liquid and will quickly become runoff due to cold ground or already existing frozen precipitation on the ground. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch is advanced notice that conditions are favorable that may lead to flooding. People in the Watch area, especially in flood prone areas, should use this time to check on preparedness requirements. Stay informed, and be ready for action if flooding is observed or if a Flood Warning is issued. && $$ Tilly
224 WGUS63 KLSX 172055 FFALSX Flood Watch National Weather Service Saint Louis MO 255 PM CST Fri Jan 17 2020 ILZ058>060-064-065-069-070-074-079-097>102-MOZ036-041-042-047>052- 059>065-072>075-084-085-099-181200- /O.CON.KLSX.FA.A.0001.000000T0000Z-200118T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL- Madison IL-Saint Clair IL-Monroe IL-Pike MO-Boone MO-Audrain MO- Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO- Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, Sparta, Pittsfield, Alton, Edwardsville, Belleville, Cahokia, Bowling Green, Columbia, Mexico, Jefferson City, Fulton, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 255 PM CST Fri Jan 17 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * portions of Illinois and Missouri...including the following counties...in Illinois...Bond IL...Calhoun IL...Clinton IL... Fayette IL...Greene IL...Jersey IL...Macoupin IL...Madison IL...Marion IL...Monroe IL...Montgomery IL...Pike IL... Randolph IL...Saint Clair IL and Washington IL. In Missouri... Audrain MO...Boone MO...Callaway MO...Cole MO...Crawford MO... Franklin MO...Gasconade MO...Iron MO...Jefferson MO...Lincoln MO...Madison MO...Moniteau MO...Montgomery MO...Osage MO... Pike MO...Reynolds MO...Saint Charles MO...Saint Francois MO... Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO... Warren MO and Washington MO. * through late tonight * Heavy rainfall from last weekend has resulted in soils remaining saturated and river and lake levels being higher than normal. Another round of rain is ongoing with some areas expected to receive between 1 and 2 inches. Much of the rain will quickly become runoff to contribute to potential flooding issues. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch is advanced notice that conditions are favorable that may lead to flooding. People in the Watch area, especially in flood prone areas, should use this time to check on preparedness requirements. Stay informed, and be ready for action if flooding is observed or if a Flood Warning is issued. && $$ TES
391 WGUS63 KLSX 181156 FFALSX Flood Watch National Weather Service Saint Louis MO 556 AM CST Sat Jan 18 2020 ILZ058>060-064-065-069-070-074-079-097>102-MOZ036-041-042-047>052- 059>065-072>075-084-085-099-181300- /O.EXP.KLSX.FA.A.0001.000000T0000Z-200118T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL- Madison IL-Saint Clair IL-Monroe IL-Pike MO-Boone MO-Audrain MO- Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO- Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, Sparta, Pittsfield, Alton, Edwardsville, Belleville, Cahokia, Bowling Green, Columbia, Mexico, Jefferson City, Fulton, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 556 AM CST Sat Jan 18 2020 ...FLOOD WATCH WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... The Flood Watch for portions of Illinois and Missouri will expire at 6 AM CST early this morning. The rain is moving out of the forecast area, so the flood watch will be allowed to expire. $$ Byrd
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Jan 16, 11:21 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 16, 11:21 AM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1121 AM CST Thu Jan 16 2020
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 357 AM CST Thu Jan 16 2020
Only minor changes to the forecast this morning. A strong Canadian
high pressure system is settling into the Midwest this morning.
Temperatures are as much as 25 degrees colder this morning than they
were 24 hours ago...and dew point temperatures are 25-30 degrees
lower. This high will slide east across the Midwest into the Great
Lakes region and Ohio Valley by Friday morning. Meanwhile, a deep
trough of flow pressure off the West Coast will move on shore by the
end of the day today, and move east over the Rocky Mountains through
tonight and into the Great Plains on Friday. Low level flow will
turn to a southerly direction, tapping into the Gulf of Mexico for
moisture ahead of the trough tonight, and widespread precipitation
will overspread Missouri and Illinois late tonight into Friday. One
of the changes made to the forecast this morning is to delay the
onset of precip slightly across the forecast area. While there's
still a chance of snow before 12Z in central Missouri, I did not
increase PoPs to likely or higher until after 12Z, and did not push
likely PoPs into eastern Missouri until 15-17Z, and then further
east until 18Z and beyond. This is due to a very dry layer in the
low levels that the Canadian high will continue to reinforce with
southeast surface flow through the day. All forecast soundings show
this dry layer so delaying the onset of precip seems reasonable. The
soundings also show a very pronounced and deep warm nose developing
due to a 50kt+ low level jet. Have cut back a bit on snow
accumulations, but bumped up sleet and ice accumulations a bit as a
result. Temperatures will slowly rise above freezing from south to
north during the evening, finally bringing an end to the wintry
precip. Still...these kind of storm systems with mixed precip are
tough to forecast, and only minor changes to the vertical
temperature profile of the atmosphere will have a huge impact on
precip types and amounts. Therefore I only have medium confidence
in the current precip types/amounts at this time. The trough won't
be fully onshore until this evening anyway...so we're still not
sampling it with our upper air network which also decreases
confidence in the forecast guidance. Since the onset of precip is
still at least 24 hours away at this time, and because confidence
is not particularly high, I opted to hold on to the winter storm
watch this morning rather than upgrading to an advisory or
warning.
Carney
.LONG TERM... (Friday Night through Wednesday)
Issued at 417 AM CST Thu Jan 16 2020
Rain will continue to fall overnight Friday night as the trough
moves from the eastern Plains into the Midwest and the surface low
moves northeast across Iowa into Wisconsin. Storm total liquid
equivalent remains in the 1-1.5 inch range, which could still cause
some minor flooding issues, though QPF isn't as high as originally
expected with this storm. Models are in good agreement in pushing
the cold front associated with this storm through the area on
Saturday morning which should end the precip as another very cold
and dry airmass rushes in behind the front. This will begin a
period of cold and dry weather which will stretch into the middle of
next week.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1117 AM CST Thu Jan 16 2020
VFR conditions and dry weather will prevail at the TAF sites
through 12z/Fri as surface winds veer from N to E. Precipitation
in the form of snow begins to expand into the region around
12z/Fri into KCOU and then late Friday morning for KUIN and the
STL metro sites. Precipitation then is expected to mix with and
change to sleet later in the morning at KCOU as conditions
deteriorate into IFR more than likely.
SPECIFICS FOR KSTL: For the additional 6 hour period,
precipitation should then continue to transition to sleet and
freezing rain by late Friday afternoon with conditions possibly
lowering to IFR but more likely into MVFR range for the valid
period.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from late tonight through Friday evening for
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Shelby MO.
IL...Winter Storm Watch from late tonight through Friday evening for
Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Jan 16, 4:28 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 428 AM CST Thu Jan 16 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 428 AM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of snow over parts of central Missouri late tonight. Minor accumulations are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow is likely early Friday. Snow is expected to change over to sleet and freezing rain before changing to rain Friday evening. Highest accumulations of both snow and ice are forecast to be across central and northeastern Missouri as well as west-central Illinois where a winter storm watch has been issued. Please see the watch product for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:57 PM CST | Winter Weather Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 33 hr |
Nearby
Flood Watches in Missouri, 2020Flood Watches in Illinois, 2020Every flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.